Alert archive / Arkansas / Flash Flood Warnings in 2004

Flash Flood Warning 82, NWS Little Rock, AR

July 23, 2004Baxter County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Jul 23, 2004, 6:46 PM CDT for Baxter County, Arkansas. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2004, 6:46 PM CDT (23:46 UTC)
Expired
Jul 23, 2004, 8:45 PM CDT
In force
119 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Baxter County, AR

The radar

The Springfield radar (KSGF), 141 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1477 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 232347
FFWLIT
ARC005-240145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
646 PM CDT FRI JUL 23 2004

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BAXTER COUNTY IN NORTH CENTRAL ARKANSAS

* UNTIL 845 PM CDT

* AT 645 PM CDT...DOPPLER WEATHER RADAR SHOWED A CLUSTER OF          
  THUNDERSTORMS BETWEEN MOUNTAIN HOME AND BUFORD. THE STORMS WERE    
  NEARLY STATIONARY. THE RADAR INDICATED THAT THE STORMS HAD 
  PRODUCED OVER 2 INCHES OF RAIN IN SOME AREAS. WITH ADDITIONAL      
  HEAVY RAINFALL...FLASH FLOODING IS LIKELY TO OCCUR. 

&&

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A VEHICLE DOWNSTREAM.

LAT...LON 3636 9229 3620 9227 3619 9244 3635 9246

$$

46
1 follow-up statement
000 
WGUS74 KLZK 240125
FFSLIT
ARC005-240145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
820 PM CDT FRI JUL 23 2004

...FLASH FLOOD WARNING CONTINUES FOR BAXTER COUNTY UNTIL 
845 PM CDT...

AT 815 PM CDT...DOPPLER WEATHER RADAR SHOWED THAT PRECIPITATION HAD 
PRETTY MUCH ENDED IN BAXTER COUNTY. HOWEVER...A SEVERE THUNDERSTORM 
EARLIER THIS EVENING PRODUCED 2 TO 3 INCHES OF RAIN IN AREAS SOUTH 
OF MOUNTAIN HOME...MAINLY FROM NEAR BUFORD TO LONE ROCK.

FLASH FLOODING WAS REPORTED WHERE THE STORM TRACKED...WITH WATER 
OVER SOME ROADS ABOUT 7 MILES SOUTH OF MOUNTAIN HOME. IT WILL TAKE 
AWHILE FOR ANY HIGH WATER TO RUNOFF.

DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD THE WATER DEPTH 
MAY BE TOO GREAT FOR SAFE PASSAGE. 

$$

46

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:50 PM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Jul 23, 2:50 PM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
250 PM CDT FRI JUL 23 2004

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
ISOLATED TO SCATTERED THUNDERSTORMS BROKE OUT THIS AFTERNOON...AS A
BOUNDARY ACROSS CENTRAL ARKANSAS INITIATED CONVECTION. COLD FRONT IS
IN NORTHERN ARKANSAS...ALTHOUGH IS IT MAINLY A WIND SHIFT LINE AS
THE DRIER AIR IS STILL IN NORTHERN MISSOURI.

BROAD UPPER LEVEL TROUGH OVER THE GREAT LAKES REGION WILL MOVE OFF
TO THE EAST. THIS WILL ALLOW THE FRONT TO MOVE SLOWLY SOUTH THROUGH
THE STATE. GFS LOOKS TO MOVE THE FRONT THROUGH TOO FAST...WHILE THE
ETA LOOKS TOO SLOW. WENT WITH A COMPROMISE...LEANING MORE TOWARD THE
GFS EXCEPT IN QPF AMOUNTS. DO EXPECT HEAVY RAINFALL WITH THIS
SYSTEM...AS PRECIPITABLE WATER VALUES ARE OVER 2 INCHES.
HOWEVER...PINPOINTING THE EXACT REGION OF HEAVY RAINFALL WILL DEPEND
ON SMALL FEATURES. AT THIS TIME...THINK THE GREATEST CHANCE OF
SEEING HEAVY RAIN WILL BE IN THE NORTHERN AND WESTERN SECTIONS OF
THE AREA...CLOSER TO THE UPPER LEVEL DYNAMICS. DUE TO THE WEAK WIND
FIELDS...STORMS WILL ALSO BE SLOW MOVING.

A COUPLE OF SHORTWAVES WILL MOVE EAST OUT OF THE ROCKIES INTO THE
BASE OF THE TROUGH. THESE WILL BRING MORE THUNDERSTORM ACTIVITY TO
THE STATE. AT THIS POINT...HIGHEST RAIN CHANCES WILL BE SATURDAY
INTO SATURDAY EVENING. HOWEVER...DUE TO THE MODEL DISCREPANCIES
...RAINFALL POTENTIAL COULD REMAIN INTO LATE SATURDAY NIGHT. DID NOT
FEEL COMFORTABLE EXTENDING LIKELY POPS THAT FAR OUT DUE TO THE
DIFFERENCES.

RAINFALL WILL GRADUALLY COME TO AN END SUNDAY IN THE NORTH...AND
SUNDAY NIGHT IN THE SOUTH. CANADIAN HIGH PRESSURE MOVES INTO THE
REGION ON SUNDAY...BRINGING DRY WEATHER BACK TO THE STATE.
&&

.LONG TERM...TUESDAY THROUGH FRIDAY
AREA STAYS DRY TUESDAY WITH SURFACE HIGH PRESSURE TO THE NORTHEAST
BRINGING A PROLONGED PERIOD OF NORTHEAST TO EAST SURFACE WINDS TO
THE AREA. SHORT WAVE IN DANGEROUS NORTHWEST FLOW MOVES MOSTLY
THROUGH KANSAS AND OKLAHOMA AT FIRST AND APPEARS EFFECTS OF IT WILL
STAY TO THE WEST UNTIL THURSDAY. ON THURSDAY INTO FRIDAY...WEAK
CLOSED LOW SWINGS THROUGH SOUTHERN ARKANSAS WITH AN ACCOMPANYING
AREA OF MOISTURE. PUT IN SMALL POPS FOR THURSDAY FOR SOUTHERN HALF
OF THE AREA...CONTINUING THURSDAY NIGHT AND FRIDAY MORNING...THEN
WENT WITH 30 POPS IN THE SOUTH FOR FRIDAY AFTERNOON WITH 20 POPS
ELSEWHERE. MADE LITTLE CHANGE TO TEMP GRIDS. PATTERN FAVORS MAXES A
LITTLE BELOW NORMAL WITH MINS NEAR OR A LITTLE BELOW NORMAL.
&&

.PRELIMINARY POINT TEMPS/POPS...
LITTLE ROCK AR    72  88  69  85 /  40  50  30  40
HARRISON AR       66  78  61  80 /  50  60  60  40
HOT SPRINGS AR    72  88  69  86 /  40  50  30  40
PINE BLUFF AR     73  89  70  86 /  40  40  30  40
MOUNTAIN HOME AR  66  78  61  79 /  50  60  60  40
MONTICELLO AR     73  91  71  87 /  30  40  30  40
SEARCY AR         71  86  67  84 /  40  50  40  40
MOUNT IDA AR      72  87  69  86 /  40  50  30  40
RUSSELLVILLE AR   70  84  67  84 /  40  50  40  40
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

58/29
Hazardous weather outlook, Jul 23, 3:40 PM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
340 PM CDT FRI JUL 23 2004

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-241000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
340 PM CDT FRI JUL 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLOW MOVING COLD FRONT WILL SAG THROUGH NORTHERN PARTS OF ARKANSAS
TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR IN MOST
SECTIONS OF THE STATE. ANY SEVERE WEATHER SHOULD BE LIMITED TO
ISOLATED STORMS BRIEFLY PRODUCING DAMAGING WIND GUSTS OVER SMALL
AREAS. THE STORMS WILL BE SLOW MOVING. THE STRONGEST STORMS WILL
HAVE THE POTENTIAL TO DROP 1 TO 2 INCHES OF RAIN IN ONLY AN HOUR OR
SO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE COLD FRONT WILL CONTINUE MOVING SLOWLY THROUGH THE REMAINDER OF
THE STATE SATURDAY. HOWEVER...LOW PRESSURE WILL LINGER BEHIND THE
FRONT...KEEPING SCATTERED SHOWERS AND THUNDERSTORMS IN THE STATE
THROUGH SUNDAY.

ANY SEVERE WEATHER ON SATURDAY WOULD AGAIN BE LIMITED TO ONLY
ISOLATED STORMS BRIEFLY BECOMING SEVERE. ONCE AGAIN...THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING 1 TO 2 INCHES OF RAIN IN ONLY AN
HOUR OR SO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

28

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 1:46 PM CDTSevere Thunderstorm WarningLZKPerry49 min
Jul 23, 6:41 PM CDTSevere Thunderstorm WarningLZKIndependence34 min
Jul 23, 6:52 PM CDTSevere Thunderstorm WarningLZKBaxter28 min

Nearby

Flash Flood Warnings in Arkansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.